The venlafaxine debacle certainly deserves more attention than just the few lines I’ve allotted to it so far.
The first few days have been chronicled by this blog, but fact is that the side-effects never got significantly better. Nausea, headaches, muscle pain, and paraesthesia became my steady companions. Very often, it made me so sick that I had to lie down two or three times during the day. At every appointment I told the psychiatrist about it: he would either dismiss my complaints as “I’ve never heard about anyone having this problem with venlafaxine before”, or claim that those were not side-effects, but withdrawal symptoms because my dosage was still too low to last all day.
About fifteen months down the road, he finally cranked the dosage up – and that is where the heart problems started. Actually, I was in the early stages of serotonin syndrome, and it felt like I was on the verge of a heart attack. Before the next appointment was up, I had to lower my dosage again without even consulting him, because I just could not take it anymore. Finally he decided that maybe venlafaxine wasn’t for me and that I should try escitalopram instead.
The idea was that I would reduce venlafaxine over the course of three weeks and then start escitalopram. The withdrawal was so terrible that even though I gave myself six weeks instead, I still became bed-ridden. Other than expected, the most difficult part was not when I first started lowering the dosage, but the second to last step, which made me hallucinate.
Imagine lying in bed, sweating, your heart beating fast. Your head hurts, your teeth hurt, your back, your legs… every single muscle is in pain. Lights are too bright, sounds too loud, everything you eat makes you queasy. Your thoughts race and you cannot do anything to calm them down. And just when you think it cannot possibly get worse, you start hallucinating that the walls of your bedroom, the furniture around you, the ceiling above you are pulsating, bending in and out as if they are breathing.
I knew it was the withdrawal – that it wasn’t real – but that didn’t make it any less unpleasant. I cried like a little child: “I want it to stop! I can’t take it anymore!”
I do not want to badmouth venlafaxine, since there are many people who take it with few or no problems. I wasn’t one of them. By now, I am aware that I have problems with every drug that influences the noradrenaline (norepinephrine) cycle; that I am genetically predisposed to react that heavily to them.
However, I harbour resentments against the psychiatrist for letting me go through this for such a long time. He was friendly, but I feel like he did not take me or my complaints seriously – whatever it was, you don’t drag out a treatment that doesn’t help and causes so many problems for a year and a half. And I was too afraid that I wouldn’t get my sick note for the jobcenter if I complained too much, so I didn’t dare protesting too loudly. Even when giving the drug the benefit of the doubt, he should have stopped after six month. Instead, I wasted a whole year of my life on top of that trial period.
Coincidentally, just as I made the transition from venlafaxine to escitalopram, the practice was also taken over by a new psychiatrist. The options were to either stay at the old location and get a new caregiver, or migrate to the new location and stay with the old psychiatrist. I chose the former, and have been very happy since with the lady who took over. She’s friendly, competent, seems to genuinely care about her patients, and I find it easier to talk to her than her predecessor.
Escitalopram is a walk in the park in comparison. It really helps with the anxiety, and also has reduced the depression by 80%. What was left fell into three categories:
– problems falling / staying asleep
– lack of energy
– lack of motivation.
The psychiatrist’s suggestion was to try a second antidepressant as a booster. Initially I was very hesitant to even consider this option, because I did not want to go through an ordeal like the venlafaxine-regimen again. She promised that if it didn’t work, I could stop any time, and so I started with bupropion – which is how we discovered that I cannot take any SNRIs. It basically felt like a toned-down variety of venlafaxine to me. After three weeks I stopped.
The second booster I tried is valdoxan (agomelatine), which comes with zero side-effects. It’s slower to show results than other antidepressants I’ve taken, but after five months and experimenting with the dosage there is a definite positive trend: fewer days with sleeping problems, gradually increasing productivity, more motivation. There’s still room for improvement, but I am feeling better than I have in over a decade.